Development of coronary artery stenosis in a patient with metastatic renal cell carcinoma treated with sorafenib
1 Department of Hematology and Oncological Sciences “L&A Seràgnoli”, S. Orsola-Malpighi Hospital, University of Bologna, Bologna, Italy
2 “Giorgio Prodi” Cancer Research Center, University of Bologna, Bologna, Italy
3 Laboratorio di Emodinamica, Struttura Complessa di Cardiologia (Direttore Dr Angelo Ramondo), Ospedale S. Bassiano, Bassano del Grappa, Verona, Italy
4 University of Bologna, Department of Hematology and Oncological Sciences "L.A. Seragnoli", S. Orsola-Malpighi Hospital, Via Massarenti 9, 40138, Bologna, Italy
BMC Cancer 2012, 12:231 doi:10.1186/1471-2407-12-231Published: 11 June 2012
Tyrosine kinase inhibitors (TKIs) are currently approved for the treatment of metastatic renal cell carcinoma (mRCC). The cardiotoxic effects of sorafenib and sunitinib may cause hypertension, left ventricular ejection fraction (LVEF) dysfunction and/or congestive heart failure (CHF), and arterial thrombo-embolic events (ATE). Only three cases of coronary artery disease related to sorafenib therapy have been described in the literature, and all were due to arterial vasospasm without evidence of coronary artery stenosis on angiography. Cardiotoxicity is commonly associated with the presence of cardiovascular risk factors, such as a history of hypertension or coronary artery disease.
We describe a patient who experienced an unusual cardiac event after 2 years of sorafenib treatment. A 58-year-old man with mRCC developed acute coronary syndrome (ischemia/infarction) associated with critical sub-occlusion of the common trunk of the left coronary artery and some of its branches, which was documented on coronary angiography. The patient underwent triple coronary artery bypass surgery, and sorafenib treatment was discontinued. He did not have any cardiovascular risk factors, and his cardiac function and morphology were normal prior to sorafenib treatment.
Further investigation of a larger patient population is needed to better understand cardiac damage due to TKI treatment. Understanding the usefulness of careful cardiovascular monitoring might be important for the prevention of fatal cardiovascular events, and to avoid discontinuation of therapy for the underlying cancer.